Ask the experts
Where can I find information about vaginal irritations and side effects from using lubricants and jellies?
To best answer your question, it might be useful to go over the list of causes of vaginal irritation.
Vaginal irritation is not really a common side effect of over-the-counter lubricants. However, it is not uncommon with use of over-the-counter yeast preparations. It can also occur from douching, which has a variety of harmful effects on the vagina in many women. Irritation can occur in some women from perfumed menstrual products, due to sensitivity to the fragrance. Vaginal irritation can result from bubble bath, or in fact, from any soap contact to the vaginal area. Sometimes non-cotton underwear will be the culprit in causing vaginal irritation, or sometimes irritation can develop as a reaction to condoms or spermicide. One woman may feel like none of these things ever bothers her, while another woman will have to work hard to avoid all of these potential irritants. Therefore, in general, when any woman has vaginal irritation, the physician will do an exam to look for possible harmful causes of the irritation. After that, if there is really truly no medical condition that seems to be causing the irritation that could be easily treated, general advice is given to avoid douching, perfumed products, and contact with soap.
Some women will have irritation due to lack of estrogen after menopause. If this is the case, lubricants will not usually cause irritation, but they don't work as well to relive the pain and irritation that occurs after menopause. The only treatment that works really well for this problem is estrogen cream, ring, or vaginal tablet.
Fortunately, lubricants and jellies do not cause any serious side effects. However, if a woman feels a certain product doesn't sit well with her, she should try another brand. There are several brands, and it's a matter of trial and error. Most important, she should probably be following all of the general advice listed above, and be sure to consult the doctor to be sure a proper diagnosis is made.Author: Carolyn Janet Crandall, M.D.
Editor: William Shiel, MD, FACP, FACR
Health Solutions From Our Sponsors